Revised: 11 June 2013
Website: October 2006
Prescriber Update 2006;27(2):21-22.
Medsafe Pharmacovigilance Team
To enhance the safe use of dextropropoxyphene-paracetamol combination products, changes to the prescribing information have been made. These combination products are now indicated only for the relief of chronic pain of moderate severity in patients who have not adequately responded to, or not tolerated, therapeutic doses of alternative analgesics. The maximum daily dose is eight tablets but lower doses may be adequate for some patients. Concurrent use of alcohol or other paracetamol-containing products is contraindicated, and patients should be counselled accordingly and also reminded not to exceed the recommended dose.
In 2005, Medsafe and the Medicines Adverse Reactions Committee (MARC) undertook a review of the risk of overdose with dextropropoxyphene-paracetamol combination products, such as Capadex® and Paradex®. Fatalities have occurred following intentional and accidental overdose, even with low numbers of tablets, and when normal doses have been taken concurrently with alcohol or other CNS depressants. The combination of paracetamol and dextropropoxyphene carries an overdose risk of rapid-onset respiratory arrest and cardiac arrhythmias due to the dextropropoxyphene component, as well as latent onset of paracetamol-induced hepatic necrosis.1 In New Zealand, between January 2001 and December 2002, there were 92 deaths from opioid poisonings. Sixteen of these involved dextropropoxyphene, of which six deaths were unintentional.2
Part of the MARC's review involved consultation with healthcare professionals and patient support organisations, which provided opinions that there is still perceived to be a clinical need for these products for some patients in the treatment of chronic pain.
As a result of the MARC's review, and in order to manage the risks associated with these products, significant changes have been made to the prescribing information for Capadex and Paradex.3,4 These changes include:
For some patients, the time interval between doses can be increased and the total daily dose reduced without compromising pain control.
Prescribers are reminded that concurrent use of alcohol or other paracetamol-containing products is contraindicated. Dextropropoxyphene-paracetamol combination products should not be prescribed for patients who are suicidal or prone to medicine dependence, and should be prescribed with caution for those patients taking anxiolytics or antidepressants.
Prescribers and pharmacists should inform patients who have been prescribed a dextropropoxyphene-paracetamol combination product not to exceed the recommended dose; to avoid alcohol; not to take other paracetamol-containing products; not to give their tablets to anyone else; and that unwanted tablets should be destroyed or returned to a pharmacy as soon as possible after completing treatment.
Medsafe and the MARC will continue to monitor the safety of these products.
Competing interests (authors): none declared.